Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


L-carnitine, coenzyme Q10, riboflavin & lipodystrophy?
May 16, 2000

I have been on Stavudine, Lamivudine, Efavirenz, Hydroxyurea & Testosterone patches for nearly two years. I was on PIs before. Since I started treatment my VL has been below 50 & T cells >700. I'm 57, get lots of exercise (cycling, swimming, dancing, wind surfing).

I have bad lipodystrophy. This is worst in my ankles where I've lost all the fat around the achilles tendon and walking is getting painful & the neurologists assure me it's not neuritis. I've lots of muscle but no superficial fat left anywhere on my body but fortunately little intra-abdominal fat. Triglycerides are about twice normal and cholesterol a little raised & I'm vegetarian & no family history of heart disease etc.

I've started coenzyme Q10 (30mg daily) and thinking about riboflavin and L-carnitine. I already take antioxidants, selenium and glucosamine.

I don't really like taking not well tried things, but will these do me any harm (co Q10 for example) and, if you have any idea, any good?

Thanks for your help and support, Ian.

I've put a piece from AIDS Treatment News 336 below.

***** Retroviruses Conference: Overview, Information Available, by John S. James

Response from Dr. Henry

You don't mention what your low CD4 and high RNA levels are (if not too bad a drug holiday could be considered). A switch to other drugs (ie AZT/3TC/abacavir/nevirapine) could be considered. Some are trying L-acetyl carnitine and N-acetyl cysteine with anecdotal success as well. Use of some oral diabetic drugs is under development as well as use of growth hormone. I can say that nothing works wonders that I am aware of for this frustrating and very serious problem. Keith Henry, M.D.



Previous
Pain in side
Next
after adding combivir lipodystrophy is kicked in to high gear

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement